Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

July 6, 2022Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2022, 3:01 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2022, 3:01 PM MDT (21:01 UTC)
Expired
Jul 6, 2022, 3:30 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:15 PM MDTHAIL 11 Ene Cheesman Reservoi, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS55 KBOU 062101
SVRBOU
COC035-059-062130-
/O.NEW.KBOU.SV.W.0064.220706T2101Z-220706T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
301 PM MDT Wed Jul 6 2022

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Douglas County in northeastern Colorado...
  Southwestern Jefferson County in central Colorado...

* Until 330 PM MDT.

* At 301 PM MDT, a severe thunderstorm was located over Cheesman
  Reservoir, or 34 miles northwest of Colorado Springs, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will be near...
  Westcreek around 315 PM MDT.

Other locations in the path of this severe thunderstorm include
Devil's Head and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10534 3934 10534 3935 10496 3913 10495
TIME...MOT...LOC 2101Z 266DEG 19KT 3920 10524 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:37 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 12:37 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1237 PM MDT Wed Jul 6 2022

.UPDATE...
Issued at 948 AM MDT Wed Jul 6 2022

The shortwave that pushed through earlier has moved north with dry
air intruding across the urban corridor helping to scatter out
morning low clouds and rainfall from the northern portions of the
CWA. Moisture abounds with dewpoints currently in the upper 50s to
mid to upper 60s across the eastern plains. The PW values off the
morning sounding were over an inch. With the current scattering
out, diurnal surface heating will help to erode ML CIN over the
higher terrain and initiate convection. Flow is weak through 500
mb with unidirectional flow forecasted that could lead to
training storms over the urban corridor and eastern plains by the
afternoon. Bulk shear is weak with 25 to 30 kts currently
forecasted. However, this could be enough to produce a few
stronger storms that could bring 1-2 inches of rain in a short
period of time along with damaging winds winds with a slightly
lesser chance of large hail mainly east of a Limon to Sterling
line. Updated current pops to reflect latest information.

Temperatures will be on the cooler side with the clouds this
morning and cooler airmass provided by the outflow from last
evenings derecho.

&&

.SHORT TERM...(Today and tonight)
Issued at 334 AM MDT Wed Jul 6 2022

A few light residual showers are lingering early this morning
across the northern plains, with otherwise mostly cloudy skies
prevailing across large part of the CWA.

Things will become more active as the day progresses, and we can
expect more widespread convection today for the lower elevations
as moisture continues on the rise. PWAT values between 1.20-1.50"
are progged for the urban corridor and plains, with marginally
higher instability as well. CAMs are also quite consistent in
showing earlier convective development east of the Front Range
relative to previous days, beginning near midday along and
adjacent to the foothills, then progressing east. These moisture-
laden storms are likely to produce heavy rain and small hail at
times, and there could be some flash flooding concerns locally
across the eastern plains by late afternoon with the strongest
cells.

Conversely, the mountains will be bucking the trend of increasing
moisture, with a slight decrease in PWAT indicated by various
models. Although isolated minor flooding cannot be ruled out for
the burn scars, the threat for flash flooding should be tapered
somewhat relative to yesterday given the reduction in moisture and
generally lacking instability.

As for temperatures, with falling heights and another day of ample
cloud cover and more widespread precipitation, highs will be
several degrees cooler, and most of the urban corridor should
generally remain near the mid 80's, with only a few eastern plains
locations potentially hitting 90F.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 AM MDT Wed Jul 6 2022

Main concern for the extended period will be well-above normal
temperatures Friday into the weekend, potentially reaching triple
digits Saturday for the plains.

The upper ridge flattens over the region Thursday bringing in more
westerly component flow aloft. The plume of monsoonal moisture
weakens marginally although, precipitable water values remain in the
.8-1.2" range for the plains. Values are less in the mountains with
drier air working in. Modest instability in place in most areas with
around 500-700 J/kg of MLCAPE for the higher terrain and upwards of
1500 J/kg over the east plains. This will support fairly active
day of afternoon showers/thunderstorms with best chances over the
higher elevations. Scattered showers/storms spread east onto
portions of the plains by late afternoon. Less coverage is
expected compared to Wednesday. A limited threat will still exist
for flash flooding over the burn areas with modest moisture and
the chance for a few storms, although a lower chance than
Wednesday. There is a favorable environment on the plains to
support the chance for a few stronger storms with gusty outflow
winds being the main impact. Temperatures range the upper 80s
across the lower elevations and 60s/70s for the high country.

By Friday, there is agreement among ensemble guidance that upper
level ridging begins to build over the region. Despite drier air
having worked into the region, marginal instability and moisture
will bring afternoon chances for scattered showers and
thunderstorms, with better chances over the mountains. With
warming aloft, weak capping may inhibit chances for activity over
the plains.

High pressure continues to strengthen into the weekend. NAEFS
guidance highlights this pattern well with heights and
temperatures in the 99th percentile by Saturday. Several GFS and
ECMWF ens members show 100s with others showing upper 90s at DEN
for Saturday and Sunday. Bottom line, heat for this weekend is
becoming more likely...get ready. Drier conditions accompany this
pattern, although couldn't rule out low chances for isolated to
scattered afternoon storms over the higher elevations each day.

Model and ensemble guidance indicates a general consensus
in weakening of the ridge pattern by the end of the weekend bringing
slightly "cooler" temperatures and an increase in moisture for
the start of next week. A ridge begins to build in from the west
Tuesday with flow aloft transitioning to NW. There is a signal for
the return of above-normal moisture; however, confidence is not
high at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM MDT Wed Jul 6 2022

Light northerly winds will prevail outside of convection. However,
there is model inconsistency when it comes to prevailing wind
direction with storms forming over the higher terrain and moving
east mainly between 21 and 01z for DEN and APA. Timing for BJC
will be a little earlier around 20z until 00z. The main impacts
from the convection will be gusty and erratic winds with speeds up
to 35kts. This will be in addition to periods of moderate to heavy
rain that will drop visibility, but is expected to stay VFR.
Lighting with a slight chance of small hail will also be possible.
Cloud bases are currently projected around 7-8,000 ft with tops
averaging around 40,000 ft.

&&

.HYDROLOGY...
Issued at 334 AM MDT Wed Jul 6 2022

Scattered showers and thunderstorms are expected once again
beginning near noon and continuing through late afternoon for the
high country. Modest moisture remains in place, but will be
slightly lower than yesterday's values, and with marginal
instability, the threat for significant flash flooding in the burn
scars will be limited. Nonetheless, localized hydrologic impacts
will be possible with any heavier cells if they do impact the burn
scars. Rainfall rates are expected to remain below 0.50"/hr today.
The greater flash flood potential will likely reside in the
eastern plains, where a few strong storms look probable and
moisture is plentiful, thus raising the likelihood of impactful
heavy rain. Even there however, storms should be moving a little
faster than on Tuesday, helping to taper the threat.

There will be a limited threat for flash flooding over the burn
areas Thursday. Modest precipitable water values in combination
with marginal instability will support scattered afternoon
showers and thunderstorms. Instability and moisture trends lower,
resulting in lower coverage showers/storms and thus a lower threat
than Wednesday. Conditions dry out further Friday into the
weekend limiting the flash flood threat over the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Rodriguez
LONG TERM...Mensch
AVIATION...Bowen
HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 6, 11:31 AM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1131 AM MDT Wed Jul 6 2022

COZ030>051-071745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1131 AM MDT Wed Jul 6 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Less hot today. Primary threat will be thunderstorms this
afternoon and evening, with potential for localized heavy rain,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon showers and thunderstorms Thursday with the
best chances over the high country. There is a chance for a
few stronger storms over the plains which may produce small hail,
gusty outflow winds, brief heavy rain and lightning. Heat will be
the main impact for the weekend with well-above normal
temperatures becoming more likely for the weekend and perhaps
highs approaching triple digits over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of flooding or hail would be appreciated.

In the hours before

Special weather statement, Jul 6, 1:34 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Wed Jul 6 2022

COZ035-038-062000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
134 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 23 miles southwest of Fort
Collins, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Cove, Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10546 4043 10544 4042 10520 4026 10519
TIME...MOT...LOC 1934Z 276DEG 15KT 4033 10540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RPK
Special weather statement, Jul 6, 1:59 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Wed Jul 6 2022

COZ041-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
159 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of west central Elbert
County through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kiowa, or 32 miles northeast of Colorado Springs,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 10460 3941 10451 3938 10434 3937 10433
      3937 10430 3936 10431 3935 10430 3934 10428
      3934 10432 3932 10434 3931 10432 3929 10431
      3921 10436
TIME...MOT...LOC 1958Z 205DEG 16KT 3928 10447

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:40 PM MDTAreal Flood AdvisoryBOULarimer95 min
Jul 6, 1:34 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 6, 1:55 PM MDTAreal Flood AdvisoryBOULarimer95 min
Jul 6, 1:59 PM MDTSpecial Weather StatementBOUElbert31 min
Jul 6, 2:02 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Jul 6, 2:09 PM MDTSevere Thunderstorm WarningBOUElbert51 min
Jul 6, 2:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln47 min
Jul 6, 2:46 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUArapahoe, Elbert44 min
Jul 6, 2:54 PM MDTTornado WarningBOUArapahoe, Elbert36 min
Jul 6, 2:57 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 6, 3:19 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld36 min
Jul 6, 3:26 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln49 min
Jul 6, 3:28 PM MDTSevere Thunderstorm WarningBOUDouglas47 min
Jul 6, 3:42 PM MDTTornado WarningBOULincoln33 min
Jul 6, 3:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jul 6, 3:56 PM MDTTornado WarningBOUMorgan34 min
Jul 6, 3:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 6, 4:10 PM MDTTornado WarningBOUElbert20 min
Jul 6, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Jul 6, 4:29 PM MDTTornado WarningBOUMorgan16 min
Jul 6, 4:44 PM MDTTornado WarningBOUMorgan31 min
Jul 6, 4:57 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 6, 4:57 PM MDTTornado WarningBOUMorgan18 min
Jul 6, 5:43 PM MDTSpecial Weather StatementBOULincoln, Washington32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.